Wisconsin, 2024

Hail in Wisconsin, March 3, 2024

March 3, 2024 · NWS DLH · 1 event in 1 county or zone

Unseasonably warm weather spread across northwestern Wisconsin on the 3rd ahead of a cold front moving into the region. Showers and thunderstorms developed ahead of the front during the late afternoon and early evening hours and moved to the northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Unseasonably warm weather spread across northwestern Wisconsin on the 3rd ahead of a cold front moving into the region. Showers and thunderstorms developed ahead of the front during the late afternoon and early evening hours and moved to the northeast. Cold temperatures aloft allowed the storms to produce small hail as they moved through. One storm in western Bayfield County did produce hail to the size of quarters during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 3, 5:42 PM CST, 57 minutes earlier. Its key messages:

  • A line of thunderstorms are expected to develop this afternoon and move through northwest Wisconsin. The line may be strong to severe for an hour or two.
  • Low relative humidities are possible Tuesday through Thursday raising concern for fire weather, but at least winds will be fairly light.
  • Cooler temps, although still above normal, this week.
Area forecast discussion, Mar 3, 5:42 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
542 PM CST Sun Mar 3 2024

.KEY MESSAGES...

- A line of thunderstorms are expected to develop this afternoon
  and move through northwest Wisconsin. The line may be strong
  to severe for an hour or two.

- Low relative humidities are possible Tuesday through Thursday
  raising concern for fire weather, but at least winds will be
  fairly light.

- Cooler temps, although still above normal, this week.

&&

.DISCUSSION...
Issued at 243 PM CST Sun Mar 3 2024

A lot of kinematics out there this afternoon as a potent area of
low pressure moves north through western Minnesota. Satellite
imagery has a lot of cloud cover which is limiting temperatures,
but that warm front should push north with temperatures in the
60s just south of it which happens to be right along the
forecast area boundary causing a triggering mechanism for storm
activity. While thermal profiles are not good for surface based
storms further north, around 23-01Z this afternoon there will
be a small window where elevated instability is expected to
spark a line of showers and thunderstorms that will move through
NW WI with the warm front. While we are not outlooked for
severe weather, sometimes these high shear low buoyancy
scenarios are capable of producing severe weather. There is
about 500 J/kg of elevated CAPE near KHYR at 00Z this evening
with the inversion around 850 mb. Effective shear on the
hodograph is charting in at 200-400 m2/s2 which if surface based
would be a large tornado threat, but the inversion should keep
those at bay. The modified SHERBE parameterization is forecast
to be near 10 across our southern WI counties where the slope of
the front may increase the potential for near-surface or
surface-based storms. While writing this discussion, the 19Z
HRRR came in and does have up to 800 J/kg of SBCAPE across Pine
County at 23Z with those large arcing hodographs - the tornado
threat may be high there for a short period of time, but this is
also when CI is expected with CAMS guidance sparking that off
around 22Z over the St. Croix River Valley. Given that, storms
may fire and become strong to severe fairly quickly. With this
amount of kinematic energy, the storms won't be very tall, but
they may be quite spunky that is if they fire. Suffice it to say
that this is a low probability of occurrence but high impact if
the line does unzip and feed off of the energy that is projected
to be available. This will be the main show of this low pressure
system and things should quiet down overnight.

An elongated inverted trough will bring some rain and snow to NW
WI on Monday with little to no accumulation expected. QPF will
be a tenth to two tenths across our far southeast from this.

High pressure will build in Tuesday through early Thursday
giving dry weather and low RH's which will be concerning for
fire weather with the already dry fuels.

On Thursday, another low will move into Ontario and push a dying cold
front across the Northland. After this, things become much more
muddled with guidance beginning to diverge quite a bit from
model to model.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 542 PM CST Sun Mar 3 2024

Thunderstorms were moving through northwest Wisconsin early this
evening ahead of a strong cold front. The storms were moving
quickly to the northeast and may produce hail up to a half inch
in diameter and gusty winds to 40 mph through about 8 PM.
Although not likely, a storm may intensify and produce damaging
wind and hail to one inch in diameter. Low level wind shear was
occurring across much of the Northland and will continue into
tonight as winds veer both at the surface and aloft.

Ahead of the front, IFR to MVFR ceilings were rather widespread
and mostly VFR conditions will occur behind. Fog, especially
along the North Shore will also occur through the evening until
winds switch to southwest. Gusty winds will occur both ahead of
the front and behind. Winds will diminish later tonight into
Monday.

&&

.MARINE...
Issued at 243 PM CST Sun Mar 3 2024

An area of low pressure will slide north across western
Minnesota causing periods of gales across western Lake
Superior. First from the northeast this afternoon and then from
the southwest this evening. Winds will decrease early Monday as
high pressure builds overhead. The next low pressure will arrive
Wednesday afternoon.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory until midnight CST tonight for LSZ121-148.
     Gale Warning until 4 AM CST Monday for LSZ140>147-150.

&&

DISCUSSION...Wolfe
AVIATION...Melde
MARINE...Wolfe
Hazardous weather outlook, Mar 3, 2:28 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
228 PM CST Sun Mar 3 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-042030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
228 PM CST Sun Mar 3 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

An isolated thunderstorm will be possible late this afternoon and
early evening across parts of the Minnesota Arrowhead and
northwest Wisconsin. An isolated severe storm could be possible
for a limited time window from the I-35 corridor and east across
Northwest Wisconsin, mostly between 5 and 7pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

For the month of March we are actively recruiting for CoCoRaHS,
the Community Collaborative Rain, Hail, and Snow network. If you
would like to volunteer to become a regular reporter of rain hail
and snow, please visit https://www.cocorahs.org for more
information.

LSZ121-140>148-150-042030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
228 PM CST Sun Mar 3 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong northeast to east winds with gusts of 20 to 35 knots and
wave heights of 4 to 8 feet. Small Craft Advisories and Gale
Warnings in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

Levens

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, Mar 3, 6:05 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
605 PM CST Sun Mar 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Hail             2 SSW Lampson           45.96N 91.83W
03/03/2024  E0.70 inch       Washburn           WI   Public

            Pea to dime size hail.

&&

klh
Special weather statement, Mar 3, 6:06 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
606 PM CST Sun Mar 3 2024

WIZ002-008-040030-
Bayfield WI-Sawyer WI-
606 PM CST Sun Mar 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BAYFIELD AND
WESTERN SAWYER COUNTIES THROUGH 630 PM CST...

At 605 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Couderay, or 16 miles southwest of Chippewa
Flowage West, moving north-northeast at 65 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Bayfield and western Sawyer Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4618 9137 4618 9115 4610 9098 4564 9134
      4564 9154
TIME...MOT...LOC 0005Z 201DEG 58KT 4574 9144

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Unruh
Special weather statement, Mar 3, 6:10 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
610 PM CST Sun Mar 3 2024

WIZ001-002-040045-
Douglas WI-Bayfield WI-
610 PM CST Sun Mar 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BAYFIELD AND
SOUTHEASTERN DOUGLAS COUNTIES THROUGH 645 PM CST...

At 610 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles east of Wascott, or 13 miles north of Hayward, moving north-
northeast at 65 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Iron River, Barnes, Brule, Town of Delta, Middle Eau Claire Lake, and
Upper Eau Claire Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4660 9157 4662 9137 4654 9118 4616 9146
      4616 9167 4617 9167
TIME...MOT...LOC 0010Z 198DEG 57KT 4620 9157

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Unruh
Special weather statement, Mar 3, 6:26 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
626 PM CST Sun Mar 3 2024

WIZ002-003-008-040100-
Bayfield WI-Sawyer WI-Ashland WI-
626 PM CST Sun Mar 3 2024

...STRONG THUNDERSTORMS WILL IMPACT BAYFIELD...WEST CENTRAL ASHLAND
AND NORTHWESTERN SAWYER COUNTIES THROUGH 700 PM CST...

At 626 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Town of Delta to near Barnes to near
Seeley. Movement was northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashland, Washburn, Iron River, Cable, Barnes, Barksdale, Bayfield,
Drummond, La Pointe, Ino, Herbster, Cornucopia, Town of Delta,
Seeley, Benoit, Apostle Island Sea Caves, Madeline Island, Namekagon
Lake, Mason, and Totagatic Flowage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4606 9155 4639 9154 4686 9133 4687 9128
      4692 9121 4691 9111 4694 9108 4681 9070
      4667 9080 4667 9082 4666 9081 4621 9113
      4607 9138
TIME...MOT...LOC 0026Z 208DEG 54KT 4646 9139 4638 9146 4613 9146

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Unruh
Special weather statement, Mar 3, 6:27 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
627 PM CST Sun Mar 3 2024

WIZ003-008-040045-
Sawyer WI-Ashland WI-
627 PM CST Sun Mar 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ASHLAND AND CENTRAL
SAWYER COUNTIES THROUGH 645 PM CST...

At 626 PM CST, Doppler radar was tracking a strong thunderstorm over
Radisson, or 8 miles south of Chippewa Flowage West, moving northeast
at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Chippewa Flowage East, Chippewa Flowage West, and New Post around
  630 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4568 9123 4576 9138 4612 9105 4597 9078
TIME...MOT...LOC 0026Z 215DEG 47KT 4581 9121

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Huyck
Local storm report, Mar 3, 6:32 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
632 PM CST Sun Mar 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Hail             2 W Duluth              46.78N 92.17W
03/03/2024  E0.25 inch       St. Louis          MN   Trained Spotter

&&

klh

The radar

The Duluth radar (KDLH), 77 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bayfield

When
March 3, 6:39 PM CST to 6:40 PM CST
Where
Bayfield County, 0.69 mi S of Barnes
Measured
1 in hail
Reported by
Public
Coordinates
46.340, -91.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154662.